Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 40, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2016, 7:09 PM MDT for Golden Valley County, Slope County, North Dakota. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2016, 7:09 PM MDT (01:09 UTC)
- Expired
- Jun 11, 2016, 7:40 PM MDT
- In force
- 31 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Golden Valley County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 245 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 7:10 PM MDT | TSTM WND GST 50 | 13 S Golva, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 5:51 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1574 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
916
WUUS53 KBIS 120109
SVRBIS
NDC033-087-120200-
/O.NEW.KBIS.SV.W.0040.160612T0109Z-160612T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
709 PM MDT SAT JUN 11 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN SLOPE COUNTY IN SOUTHWESTERN NORTH DAKOTA...
SOUTHERN GOLDEN VALLEY COUNTY IN SOUTHWESTERN NORTH DAKOTA...
* UNTIL 800 PM MDT
* AT 708 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
NORTHWEST OF MARMARTH...OR 12 MILES NORTHEAST OF BAKER...MOVING
NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
GOLVA AROUND 740 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE PRETTY
BUTTE...ALPHA AND THREE V CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4676 10405 4684 10401 4673 10365 4633 10397
4635 10405
TIME...MOT...LOC 0108Z 202DEG 34KT 4646 10404
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SAVADEL2 follow-up statements
898
WWUS53 KBIS 120125
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM MDT SAT JUN 11 2016
NDC033-087-120200-
/O.CON.KBIS.SV.W.0040.000000T0000Z-160612T0200Z/
SLOPE ND-GOLDEN VALLEY ND-
725 PM MDT SAT JUN 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHWESTERN SLOPE AND SOUTHERN GOLDEN VALLEY COUNTIES...
AT 724 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF CARLYLE...OR 21 MILES SOUTH OF BEACH...MOVING NORTH AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
GOLVA AROUND 735 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE ALPHA
AND THREE V CROSSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4676 10405 4684 10401 4673 10365 4641 10391
4641 10404
TIME...MOT...LOC 0124Z 202DEG 34KT 4661 10395
HAIL...0.88IN
WIND...60MPH
$$
SAVADEL024
WWUS53 KBIS 120140
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
740 PM MDT SAT JUN 11 2016
NDC033-087-120149-
/O.CAN.KBIS.SV.W.0040.000000T0000Z-160612T0200Z/
SLOPE ND-GOLDEN VALLEY ND-
740 PM MDT SAT JUN 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SLOPE AND
SOUTHERN GOLDEN VALLEY COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4676 10405 4684 10401 4673 10365 4641 10391
4641 10404
TIME...MOT...LOC 0136Z 202DEG 34KT 4675 10387
$$
SAVADELWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:00 PM MDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jun 11, 6:00 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 700 PM CDT SAT JUN 11 2016 .UPDATE... Issued at 659 PM CDT Sat Jun 11 2016 Quick update to issue Severe Thunderstorm Watch 247. UPDATE Issued at 627 PM CDT Sat Jun 11 2016 Quick update for observed radar trends through 2320 UTC, and the 18-22 UTC CAM suites. See SPC Mesoscale Discussion 877 for details regarding potential evolution. Overall little change from previous expectations. && .SHORT TERM...(This evening through Sunday) Issued at 219 PM CDT Sat Jun 11 2016 The focus of the short term is the potential for severe weather in western and central areas, late this afternoon into tonight. Surface low pressure roughly centered over the southeast Montana/northeast Wyoming corner will deepen through the afternoon. An attendant warm front will propagate into southwest North Dakota this afternoon. Favorable 0-6 km agl bulk shear, around 50 kts, coupled with dewpoints near 60F, in western and central areas, will aid in thunderstorm development. The 12 UTC GFS20/NAM12/Canadian have consistently painted a band of 5200 to 3500 joules of surface based CAPE in the southwest. The current SPC day 1 convective outlook highlights western and much of central areas for a slight risk for severe thunderstorms, with all of western ND highlighted for an enhanced risk. The overall timing for thunderstorm development, based on the 12-17 UTC CAM models, is late this afternoon in the southwest around 22-23 UTC, then spreading north and east into night. The main threats will be very large hail given large CAPE profiles and strong deep layer shear, damaging winds, and a few tornadoes. Supporting the possibility for tornadoes is strong 0-1 km storm relative helicity, over 200 m2/s2 for Saturday evening along the aforementioned warm front. These values increase to between to over 300 m2/s2 by 02-03 UTC. Should storms remain discrete and rooted in the boundary layer, a tornadic threat will exist. This is also supported by multiple HRRR iterations depicting large updraft helicity values possibly exceeding 100 m2/s2. Uncertainty remains within CAPPING. A 21 UTC sounding will be done to help determine the strength of the CAP, which will effect thunderstorm initiation. .LONG TERM...(Sunday night through Saturday) Issued at 219 PM CDT Sat Jun 11 2016 Thunderstorm potential on Tuesday highlights the extended forecast. The 12 UTC global suites are in agreement on a low amplitude upper level ridge across the central CONUS on Monday. Thereafter, an upper level wave from the four corners region may propagate northeast and impact the Northern Plains on Tuesday. This would represent the next best chance for thunderstorms across the area. This will have to be evaluated for severe potential over the coming days. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 659 PM CDT Sat Jun 11 2016 Severe thunderstorms are possible in western and central areas late this afternoon and into tonight. Though periods of MVFR/IFR ceilings are possible early Sunday morning. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...AYD SHORT TERM...AC LONG TERM...AYD AVIATION...AYD
Hazardous weather outlook, Jun 11, 5:24 PM MDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 624 PM CDT SAT JUN 11 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-122330- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 624 PM CDT SAT JUN 11 2016 /524 PM MDT SAT JUN 11 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING AND TONIGHT. SOME STORMS COULD BE SEVERE WITH VERY LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES. THE GREATEST THREAT IS IN WESTERN AREAS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST SUNDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED, PRIMARILY LATE THIS AFTERNOON INTO TONIGHT. PJA
In the hours before
Local storm report, Jun 11, 4:00 PM MDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
500 PM CDT SAT JUN 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG WHITE SHIELD 47.66N 101.84W
06/11/2016 MCLEAN ND BROADCAST MEDIA
MOBILE HOME ROLLED ONTO SIDE AND DAMAGE TO OTHER MOBILE
HOMES. RADAR ESTIMATED TIME.
&&
MMATHEWSSpecial weather statement, Jun 11, 6:11 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
611 PM MDT SAT JUN 11 2016
NDZ044-120100-
ADAMS ND-
611 PM MDT SAT JUN 11 2016
...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY UNTIL 700 PM MDT...
AT 611 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LODGEPOLE...OR 9 MILES SOUTH OF HETTINGER...MOVING NORTHEAST AT
15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HETTINGER AND HAYNES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR
SOUTHWESTERN NORTH DAKOTA.
LAT...LON 4595 10238 4595 10283 4621 10266 4611 10215
4594 10237
TIME...MOT...LOC 0011Z 219DEG 15KT 4587 10266
CJSSpecial weather statement, Jun 11, 7:00 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 700 PM MDT SAT JUN 11 2016 NDZ043-044-120130- ADAMS ND-BOWMAN ND- 700 PM MDT SAT JUN 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BOWMAN AND SOUTHWESTERN ADAMS COUNTIES UNTIL 730 PM MDT... AT 700 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF RALPH...OR 18 MILES SOUTHWEST OF HETTINGER...MOVING NORTH AT 15 MPH. HALF INCH HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SCRANTON...REEDER...BUCYRUS AND GASCOYNE. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN BISMARCK. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT FOR SOUTHWESTERN NORTH DAKOTA. LAT...LON 4595 10317 4621 10320 4620 10260 4594 10269 TIME...MOT...LOC 0100Z 183DEG 15KT 4587 10298 CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 6:11 PM MDT | Special Weather Statement | BIS | Adams | 49 min |
| Jun 11, 7:00 PM MDT | Special Weather Statement | BIS | Adams | 30 min |
| Jun 11, 7:33 PM MDT | Special Weather Statement | BIS | Hettinger | 42 min |
| Jun 11, 9:35 PM MDT | Special Weather Statement | BIS | Billings | 25 min |
| Jun 11, 10:10 PM MDT | Special Weather Statement | BIS | Renville, Ward | 35 min |
| Jun 11, 10:40 PM MDT | Special Weather Statement | BIS | Billings | 50 min |
| Jun 11, 10:56 PM MDT | Special Weather Statement | BIS | Sheridan | 49 min |
| Jun 11, 11:27 PM MDT | Special Weather Statement | BIS | Pierce | 48 min |
| Jun 11, 11:49 PM MDT | Special Weather Statement | BIS | McLean | 41 min |
| Jun 12, 12:31 AM MDT | Special Weather Statement | BIS | Ward | 44 min |
| Jun 12, 4:19 AM MDT | Special Weather Statement | BIS | Emmons | 41 min |
| Jun 12, 4:48 AM MDT | Special Weather Statement | BIS | Emmons | 27 min |
| Jun 12, 6:11 AM MDT | Special Weather Statement | BIS | McIntosh | 34 min |
| Jun 12, 6:40 AM MDT | Special Weather Statement | BIS | Kidder | 35 min |
| Jun 12, 8:56 AM MDT | Special Weather Statement | BIS | Rolette | 34 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.